Wyoming, 2013

Hail in Wyoming, June 30, 2013

June 30, 2013 · NWS CYS · 2 events in 1 county or zone

A late afternoon thunderstorm produced large hail in and near Laramie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced large hail in and near Laramie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 3:12 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 30, 3:12 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT SUN JUN 30 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 347 PM MDT SUN JUN 30 2013

WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL RIDGE CENTERED OVER
NEVADA WITH THE NORTH-NORTHWEST FLOW ALOFT CONTINUING ACROSS THE
CWA...VERY SIMILAR TO PREVIOUS DAYS. MIDLEVEL MOISTURE CLEARED THE
REGION BY LATE THIS MORNING AND IS CURRENTLY MOVING ACROSS
COLORADO WHERE CONVECTION HAS BEEN MOST WIDESPREAD...AGAIN SIMILAR
TO PREVIOUS DAYS. THE MODELS CONTINUE TO SHOW WEAK INSTABILITY
(500-750 J/KG OF CAPE) THROUGH THE LATE AFTERNOON AND EARLY
EVENING ALONG AND WEST OF THE LARAMIE RANGE...SO ISOLATED-TO-
SCATTERED SHOWERS AND TSTMS WILL REMAIN A POSSIBILITY. WITH DEEP
LAYER SHEAR AROUND 35 KTS WOULD NOT RULE OUT SMALL HAIL IN ANY
STRONGER STORMS.  STEERING FLOW IS FROM THE NORTH SO STORMS WILL
NOT MAKE IT FAR INTO THE PLAINS...WHERE INSTABILITY IS LESS ALSO.
WEAK SHORTWAVE DROPS SOUTHWARD FROM THE DAKOTAS INTO THE CENTRAL
PLAINS TONIGHT WITH WEAK PRESSURE RISES OVER THE PLAINS. THE GFS
AND NAM BOTH HAVE LIGHT QPF LATE TONIGHT OVER THE NEBRASKA
PANHANDLE...THIS IS APPARENTLY THE RESULT OF SATURATION AND WEAK
LIFT IN THE 700-500MB LAYER. INCLUDED SLIGHT CHANCE OF SHOWERS OUT
THERE BETWEEN 06-12Z.

700MB TEMPS DROP AROUND 2C FOR MONDAY SO SLIGHTLY COOLER
CONDITIONS WILL RESULT. THERE IS WEAK INSTABILITY OVER THE CWA
ONCE AGAIN DURING THE AFTN (ALBEIT LESS THAN THIS AFTN)...AND
THERE MAY BE MORE MIDLEVEL CLOUD COVER THROUGH THE LATE MORNING
THAT WOULD INHIBIT SFC HEATING. OVERALL...NOT TOO EXCITED ABOUT
CONVECTIVE POTENTIAL GIVEN WHAT HAS OCCURRED THE PAST FEW AFTNS.
NORTHERLY FLOW ALOFT CONTINUES INTO TUESDAY. LEFT TSTM CHANCES OUT
OF THE FCST ON TUESDAY AFTN WITH VERY WEAK CAPE VALUES OF 100-250
J/KG PROGGED.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 347 PM MDT SUN JUN 30 2013

OMEGA BLOCKING PATTERN EARLY IN THE PERIOD SHOWS SIGNS OF BREAKING
DOWN BY NEXT WEEKEND. DRY NORTHERLY FLOW ON WEDNESDAY WILL BEGIN TO
TURN MORE NORTHWESTERLY ON THURSDAY. THE DRY AIR MASS WILL KEEP BOTH
WEDNESDAY AND THURSDAY DEEP CONVECTION FREE. LLVL THERMAL RIDGE WILL
SLOWLY ADVECT EAST ON WEDNESDAY AND THURSDAY...BOOSTING H7 PROGD
TEMPERATURES BACK INTO THE 14-16C RANGE. WILL SEE HIGH TEMPERATURES
CONTINUE TO WARM DURING THIS PORTION OF THE FORECAST...WITH HIGHS
CLIMBING WELL INTO THE 80S WITH SOME LOW 90S LIKELY.

UPSTREAM UPPER RIDGE WILL BE FLATTENED FOR FRIDAY INTO NEXT WEEKEND
AS SHORTWAVE ENERGY RACES ACROSS SOUTHERN CANADA. THIS WILL SUPPLY
BETTER MID-LEVEL MOISTURE TO THE AREA ALONG WITH PROVIDING LIFT
ALONG A WEAK COOL FROPA. HAVE INCLUDED SHOWER AND THUNDERSTORM
CHANCES MAINLY OVER SOUTHEAST WYOMING ON FRIDAY SPREADING TO MOST
AREAS NEXT WEEKEND. SHOULD SEE SOME BETTER CONVECTIVE ORGANIZATION
NEXT WEEKEND AS MID AND UPPER-LEVEL WESTERLY INCREASE SOME TO THE
NORTH OF THE FLATTENING HIGH PRESSURE. TEMPERATURES WILL CONTINUE TO
REMAIN PERSISTENTLY WARM ON FRIDAY AND SATURDAY...WITH SOME SLIGHT
COOLING ON SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1150 AM MDT SUN JUN 30 2013

VFR CONDITIONS THROUGH THE TAF PERIOD. A LAYER OF MIDLEVEL CLOUDS
WITH BASES AROUND 10KFT AGL IS CURRENTLY OVER SOUTHERN SITES AND
WILL CONTINUE TO MOVE SOUTH INTO COLORADO BY THE EARLY AFTERNOON.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING OVER THE WYOMING SITES...BUT NOT EXPECTING
THE SHOWERS TO BE WIDESPREAD ENOUGH TO WARRANT ANYTHING OTHER THAN
VICINITY STORMS. WINDS SHOULD GENERALLY BE LIGHT THROUGH THE TAF
PERIOD...OUTSIDE OF ANY BRIEF GUSTY WINDS FROM STORMS.

&&

.FIRE WEATHER...
ISSUED AT 347 PM MDT SUN JUN 30 2013

FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH THE MIDDLE PART
OF NEXT WEEK. MINIMUM AFTERNOON HUMIDITIES WILL GENERALLY BE IN
THE 20-30 PERCENT RANGE. WITH WEAK PRESSURE GRADIENTS...WINDS WILL
BE GENERALLY LESS THAN 10-15 MPH. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AFTERNOON AGAIN MAINLY
ACROSS THE MOUNTAINS. TEMPERATURES WILL BEGIN TO RISE TO ABOVE
NORMAL AFTER MIDWEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...FINCH
LONG TERM...HAHN
AVIATION...FINCH
FIRE WEATHER...FINCH
Hazardous weather outlook, Jun 30, 10:41 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1141 AM MDT SUN JUN 30 2013

WYZ101>119-011745-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1141 AM MDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED-TO-SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON. THE STORMS WILL THEN MOVE TO THE SOUTHEAST
AND CONTINUE THROUGH THE EVENING. THE STRONGER STORMS COULD PRODUCE
BRIEF WIND GUSTS TO 45 MPH...A PERIOD OF MODERATE RAIN AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ON
MONDAY. NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-011745-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1141 AM MDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ON
MONDAY. NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Special weather statement, Jun 30, 3:31 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SUN JUN 30 2013

WYZ114>116-302315-
LARAMIE VALLEY WY-SNOWY RANGE WY-SOUTH LARAMIE RANGE WY-
431 PM MDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALBANY COUNTY UNTIL 515
PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF LARAMIE...MOVING SOUTH AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE HATTIE RESERVOIR...
  HUTTON LAKE...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 294 AND
306.

&&

LAT...LON 4108 10563 4110 10600 4144 10588 4144 10569
TIME...MOT...LOC 2231Z 005DEG 27KT 4137 10579

HAMMER
Special weather statement, Jun 30, 3:59 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT SUN JUN 30 2013

WYZ104-109-302345-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
459 PM MDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 545
PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES EAST OF MUDDY GAP...OR 45 MILES NORTH OF
RAWLINS...MOVING SOUTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SEMINOE DAM...
  SEMINOE CAMPGROUND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4196 10668 4193 10724 4243 10720 4244 10695
TIME...MOT...LOC 2259Z 359DEG 39KT 4239 10708

HAMMER

The radar

The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Albany

When
June 30, 4:22 PM MST to 4:25 PM MST
Where
Albany County, 2.94 mi ENE of Laramie Howe Fld
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -105.530

Quarter size hail was reported near Interstate 80 Exit 316 on the east side of Laramie.

Hail, Albany

When
June 30, 4:25 PM MST to 4:28 PM MST
Where
Albany County, 0.69 mi S of Laramie
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -105.580

Marble to quarter size hail was reported in Laramie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450102, 450104.